Mississippi, 2010Strong Wind in Mississippi, December 12, 2010
December 12, 2010 · NWS JAN · 2 events in 2 counties and zones
On December 12, a cold Canadian air mass pushed into the region. The change of air mass resulted in a tight pressure gradient across the region and brought in gusty winds of 35 to 45 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On December 12, a cold Canadian air mass pushed into the region. The change of air mass resulted in a tight pressure gradient across the region and brought in gusty winds of 35 to 45 mph. These windy conditions caused multiple trees to be blown down across southern Jones County and across northeast Yazoo County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 12, 4:25 AM CST, 4 hours 38 minutes earlier.
Area forecast discussion, Dec 12, 4:25 AM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
425 AM CST SUN DEC 12 2010
...COLD ARCTIC AIR WILL SETTLE OVER THE REGION THROUGH MONDAY...
.SHORT TERM...TODAY THROUGH MONDAY NIGHT...BRISK TODAY AS WATER
VAPOR IMAGERY/RUC ANALYSIS SHOWS THE CIRCULATION AROUND A DEEPENING
LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI VALLEY THAT WILL
CONTINUE TO RESULT IN STRONG CAA OVER OUR REGION. MOST SITES WERE
REPORTING SUSTAINED WIND SPEEDS OF 15 TO 20 MPH WITH FREQUENT GUSTS
ABOVE 30 MPH. STRONGER WINDS WITH GUSTS TO 40 MPH ARE EXPECTED AFTER
SUNRISE THAT WILL CONTINUE TO BRING IN COOLER AND DRIER AIR INTO THE
ARKLAMISS TODAY. WIND SPEEDS AT 925MB WERE PROGGED AT 40 TO 45KTS. A
WIND ADVISORY WILL REMAIN IN AFFECT TODAY FOR THE WHOLE AREA.
TODAY'S HIGHS WERE SET AT MIDNIGHT. MUCH OF THE AREA WILL SEE
SUNSHINE TODAY BUT A COLD LAYER OF STRATOCU IS EXPECTED TO DROP
ACROSS THE NORTHEAST THIS MORNING AND LAST INTO THE AFTERNOON. THIS
LAYER OF CLOUDS WILL LIMIT INSOLATION IN THE NORTHEAST AND BRING A
FEW SNOW FLURRIES AS WELL. THE GFS GUIDANCE TEMPS CAME IN A LITTLE
TOO WARM FOR THE NORTHEAST SO HAVE CUT SEVERAL DEGREES AS
TEMPERATURES WILL REMAIN IN THE 30S THERE. LOWER 40S MAY BE ACHIEVED
ELSEWHERE WHERE THERE IS DECENT INSOLATION. THE DEEP LOW PRESSURE
SYSTEM WILL CONTINUE TO SHIFT EAST TONIGHT AND SURFACE HIGH PRESSURE
WILL MOVE INTO OUR REGION FROM THE WEST BUT THERE WILL STILL BE A
PRESSURE GRADIENT STRONG ENOUGH TO MAINTAIN A 10 TO 15 MPH WIND.
TEMPERATURES WILL DROP THROUGH THE 20S DURING THE EVENING AND BOTTOM
OUT IN THE TEENS ACROSS MUCH OF THE AREA. THE COLD TEMPERATURES
COMBINED WITH THE WIND WILL RESULT IN SINGLE DIGIT WIND CHILLS AFTER
MIDNIGHT. A WIND CHILL ADVISORY HAS BEEN ISSUED FROM MIDNIGHT
TONIGHT TO 9AM MONDAY FOR ALL EXCEPT OUR SOUTHWEST MOST ZONES. THE
SURFACE RIDGE AXIS WILL BECOME CENTERED OVER OUR CWA MONDAY WITH
CONTINUED NORTHWEST FLOW ALOFT. MODELS ARE SHOWING NEGATIVE SURFACE
DEW POINTS ACROSS THE AREA MONDAY AFTERNOON. I CANNOT RECALL THE
LAST TIME I FCST NEGATIVE SURFACE DEW POINTS. DAYTIME HIGHS MAY NOT
GET MUCH ABOVE FREEZING ACROSS THE HIGHWAY 82 CORRIDOR MONDAY BEFORE
DROPPING INTO THE 20S AGAIN MONDAY EVENING. A HARD FREEZE WATCH HAS
BEEN ISSUED FOR TONIGHT AND MONDAY THERE FOR PROLONGED DURATION
BELOW FREEZING. WITH CLEAR SKIES AND LIGHT WINDS EXPECTED MONDAY
NIGHT...STRONG RADIATIONAL COOLING OF OUR COLD DRY AIR MASS WILL
RESULT IN MOST SITES BOTTOMING OUR IN THE TEENS AGAIN TUESDAY
MORNING. /22/
.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...COLD CONDITIONS WILL
CONTINUE ACROSS THE REGION TUESDAY AS A VERY COLD AND DRY AIRMASS
REMAINS IN PLACE. TEMPERATURES HOWEVER WILL BEGIN TO MODERATE UP
QUICKLY DURING THE MIDDLE PORTION OF THE WORK WEEK AS HIGH PRESSURE
AT THE SURFACE POSITIONS ITSELF EAST OF THE REGION... AND THE FLOW
ALOFT BECOMES ZONAL. MOISTURE WILL ALSO GRADUALLY INCREASE ACROSS
THE CWA DURING THIS TIME.
ON WEDNESDAY...MODELS CONTINUE TO BEGIN TO TRY AND SPREAD SOME LIGHT
RAIN OVER THE FAR WESTERN PORTION OF THE FORECAST AREA. THIS IS IN
RESPONSE TO INCREASING ISENTROPIC LIFT AHEAD OF A DEVELOPING SURFACE
LOW TO THE WEST OF THE AREA...WHILE AN UPPER LEVEL LOW DROPS
SOUTHEAST OUT OF CANADA TOWARDS THE GREAT LAKES REGION. AS THIS
HAPPENS...THE BEFORE MENTIONED SURFACE LOW WILL LIFT NORTHEAST OF
THE FORECAST AREA AND ACROSS THE MID-SOUTH REGION...WHILE SLOWLY
DRAGGING A COLD FRONT INTO AND EVENTUALLY THROUGH THE FORECAST AREA
THURSDAY INTO FRIDAY. THIS WILL KEEP A SLIGHT CHANCE FOR RAIN IN
THE FORECAST DURING THE MID AND LATTER HALF OF THE WEEK.
BEHIND THE FRONT ON FRIDAY...AND ON INTO THE WEEKEND...COLD
ADVECTION WILL AGAIN SETUP ACROSS THE LOWER MISSISSIPPI RIVER
VALLEY. HIGH PRESSURE WILL BUILD SOUTHEAST INTO THE FORECAST AREA
THUS KEEPING A COLD DRY AIRMASS IN PLACE. /19/
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24HRS BUT A
DEEP LOW PRESSURE SYSTEM WILL CONTINUE TO AFFECT THE REGION. THE
MAIN AFFECT OVER OUR AREA WILL BE THE STRONG GUSTY NORTHWEST WINDS
TODAY. SUSTAINED NW WINDS OF 18 TO 22KTS WITH GUSTS OF 30 TO 35KTS
ARE EXPECTED OVER MUCH OF THE AREA TODAY WITH STRONGEST WINDS IN THE
NORTH. A LAYER OF STRATOCU AROUND 3-4KFT WILL AFFECT THE TAF SITES
AFTER SUNRISE FROM KGWO TO KGTR TO KMEI BEFORE SHIFTING EAST BY 00Z
MON. A FEW SNOW FLURRIES WILL BE POSSIBLE WITH THE LAYER OF CLOUDS
IN THE NORTHEAST TODAY. LIGHTER WINDS AND LESS GUSTS ARE EXPECTED
TONIGHT BUT SUSTAINED NW WINDS OF 8 TO 12KTS WILL CONTINUE. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 44 21 39 20 / 3 0 0 0
MERIDIAN 42 19 37 19 / 6 0 0 0
VICKSBURG 45 20 40 18 / 1 0 0 0
HATTIESBURG 45 19 42 17 / 2 0 0 0
NATCHEZ 45 21 42 21 / 1 0 0 0
GREENVILLE 42 19 34 18 / 6 0 0 0
GREENWOOD 39 18 33 17 / 10 0 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HARD FREEZE WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
MSZ018-019-025>039.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR MSZ018-019-025>066-
072>074.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY FOR
MSZ018-019-025>058-062>066-072>074.
LA...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR LAZ007>009-015-016-
023>026.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY FOR
LAZ007>009-015-016-023-025.
AR...HARD FREEZE WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
ARZ074-075.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ARZ074-075.
WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST MONDAY FOR
ARZ074-075.
&&
22/19/22Hazardous weather outlook, Dec 12, 6:06 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
606 AM CST SUN DEC 12 2010
ARZ074-075-MSZ018-019-025>039-131215-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
606 AM CST SUN DEC 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI AND
EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ARE
EXPECTED ACROSS THE AREA TODAY. THIS WILL RESULT IN HAZARDOUS
DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES TRAVELING ALONG
SOUTHWEST TO NORTHEAST ORIENTED HIGHWAYS AND COULD BRING DOWN
WEAKENED TREES AND LARGE LIMBS. A WIND ADVISORY IS IN EFFECT UNTIL
6 PM.
LIGHTER WINDS ARE EXPECTED TONIGHT...HOWEVER NORTHWEST WINDS AROUND
15 MPH WILL COMBINE WITH TEMPERATURES IN THE LOWER 20S AND TEENS TO
PRODUCE WIND CHILLS IN THE SINGLE DIGITS. PROLONGED EXPOSURE TO SUCH
WILL CHILLS COULD LEAD TO FROST BITE AND HYPOTHERMIA. PRECAUTIONS
SHOULD BE TAKEN TONIGHT TO PROTECT SELF AND PETS FROM THE COLD WIND
CHILLS. A WIND CHILL ADVISORY IS IN EFFECT THROUGH 9 AM MONDAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
AFTER MORNING LOWS IN THE TEENS...TEMPERATURES MAY ONLY BRIEFLY REACH
OR EXCEED FREEZING MONDAY AFTERNOON BEFORE FALLING BACK INTO THE 20S.
THIS COULD RESULT IN A PROLONGED PERIOD OF BELOW FREEZING TEMPERATURES
LASTING THROUGH MONDAY NIGHT. POORLY INSULATED PIPES MAY FREEZE AND
BURST. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE
VEGETATION. A HARD FREEZE WATCH IS IN EFFECT FOR MONDAY.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.
LAZ007>009-015-016-023>026-MSZ040>066-072>074-131215-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
606 AM CST SUN DEC 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND
NORTHEAST LOUISIANA.
.DAY ONE...TODAY AND TONIGHT
SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 35 TO 40 MPH
ARE EXPECTED ACROSS THE AREA TODAY. THIS WILL RESULT IN HAZARDOUS
DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES TRAVELING ALONG
SOUTHWEST TO NORTHEAST ORIENTED HIGHWAYS AND COULD BRING DOWN
WEAKENED TREES AND LARGE LIMBS. A WIND ADVISORY IS IN EFFECT UNTIL
6 PM.
LIGHTER WINDS ARE EXPECTED TONIGHT...HOWEVER NORTHWEST WINDS AROUND
15 MPH WILL COMBINE WITH TEMPERATURES IN THE LOWER 20S AND TEENS TO
PRODUCE WIND CHILLS IN THE SINGLE DIGITS. SLIGHTLY WARMER WIND CHILLS
ARE EXPECTED OVER THE SOUTHWEST PORTIONS OF THE OUTLOOK AREA.
PROLONGED EXPOSURE TO SUCH WILL CHILLS COULD LEAD TO FROST BITE AND
HYPOTHERMIA. PRECAUTIONS SHOULD BE TAKEN TONIGHT TO PROTECT SELF AND
PETS FROM THE COLD WIND CHILLS. A WIND CHILL ADVISORY IS IN EFFECT
THROUGH 9 AM MONDAY FOR ALL EXCEPT THE SOUTHWEST PORTIONS OF THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
22
Strong Wind, Jones
- When
- December 12, 9:03 AM CST to 9:10 AM CST
- Where
- Jones forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.623, -89.169 (the zone’s center; the record gives no point)
Numerous trees were blown down across the county. This occurred mainly over the southern portion of the county. This was due to gusty gradient winds.
Strong Wind, Yazoo
- When
- December 12, 12:30 PM CST
- Where
- Yazoo forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.780, -90.396 (the zone’s center; the record gives no point)
Several trees were blown down across Highway 433 at Odum Road.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Weather in Illinois, December 12 to 13, 20103 deaths · 6 injured · 22 events
- Heavy Snow and Winter Weather in Tennessee, December 12 to 13, 20101 death · 15 injured · 39 events
- Winter Weather in Illinois, December 12, 20101 death · 5 injured · 18 events
- Winter Weather in Indiana, December 12 to 13, 20101 death · 2 injured · 2 events
- Debris Flow and Flooding in Washington, December 12 to 14, 2010$7.2 million · 7 events
- Lake-Effect Snow in Ohio, December 12 to 15, 2010$2.2 million · 8 events
- Winter Weather in Indiana, December 12, 201011 injured · 6 events
- Lake-Effect Snow in Pennsylvania, December 12 to 15, 2010$550,000 · 2 events
- Lake-Effect Snow in New York, December 12 to 17, 2010$250,000 · 15 events
- Winter Storm and Heavy Snow in Kentucky, December 12 to 14, 201055 events
- Drought in Texas, December 12 to 31, 2010$73,000 · 10 events
- Flood and High Wind in Massachusetts, December 12 to 13, 20101 injured · $35,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267730, 267731.